TOO many people think no real harm can come from taking over-the-counter pain killers. But they can be wrong - dead wrong. Too much of any drug or any drug in combination with others can have dangerous results. It happens all the time, with dire and sometimes deadly results, and federal authorities are stepping in to better warn the millions of Americans who take these pills daily.
The drugs are easily accessible, cheap, and are sold to anybody. As a result, consumers seldom bother to read the labels to make sure they take the pills properly. After all, employees can get pain relievers at the office, and practically every U.S. home has at least one bottle of pain killers in the medicine cabinet.
But instead of reading the labels and following the directions as they should - whether to take one tablet every eight hours, one every four hours, or two every six hours - consumers just take the pills. "People swallow these things like candy," lamented Dr. James Boyer, Yale University professor of medicine.
Consumers also ignore warnings about mixing pain killers with other drugs. Doctors say patients may unknowingly take acetaminophen for pain. Then if they have flu symptoms later on, they may take another OTC medication, which may contain the same ingredients as the pain killers. On top of that, consumers tend to ignore the risks associated with taking pain killers and consuming alcoholic beverages. All this can, and does, lead to appalling side effects, including liver damage, gastrointestinal bleeding, kidney injury, or even death.
To reduce those risks, the U.S. Food and Drug Administration is mandating new labels, which include fluorescent or bold-faced type on labels prominently placed on containers. That's a welcome start, but it won't do any good unless consumers read and heed the directions. Nobody taking a pain killer to get relief from a headache should die or wind up in the hospital from serious side effects because he or she didn't take an OTC medicine correctly.